Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

What causes palpitations with fluctuation in potassium levels?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
Urgent ! My potassinwas 3.5 and really dont understand what is wrong and why it goes up and down. I am so gearful brcauae 2 years agonit went to 2.5 after being sick with the flu and some diarhea. Thank god I took myself to ER or i would have not known. Since then I have been scared and get check the potassium alot whenever i get palpations or leg pain i race to ER because i am afraid inwill have a heart atack or stroke or whatever heart issues come with that. I am so afraid , it has gone down to 3.3 and stays no higher than 4.1. I keep telling myself i can not race to ER eveythime and of something is going to happen it just will. Kidneys function fine , just had labs 3.5 and my doctor says eat a banana . The ER had given me some potassium pills I just took 20 meq and a half of a 10meq. To boost up the 3.5 . Is that ok ? How long does it take to work ? Besides not eating vehgies ot fruits isnthis make potassuom does go up and down. I am getting palaptations because inam nervous i think .. Did i take too much
Posted Sun, 16 Feb 2014 in General Health
Answered by Dr. Nsah Bernard 1 hour later
Brief Answer: Do not think you got too much Detailed Answer: Hello XXXXXXX I think you worry too much for nothing. Anxiety might be your main problem and worrying might worsen the situation. It is true that you might actually be suffering from low or fluctuating potassium levels (hypokalemia or electrolyte imbalance), but the fact that you are too worried about it may worsening your overall health situation. I suggest you relax a bit. I am glad that you are making sure you stay healthy but do understand one thing, nature has a way of regulating itself. They call it homeostasis which can only fail if there is a serious underlying diseases conditions such as diabetes or kidney diseases but I do want to believe that you do not have any such conditions. Taking potassium supplements is quite indicated in your situation, but should be taken with caution. There is no need taking a load dose and increasing simply because you are worried. Just take treatment as indicated by your doctor and your potassium levels will gradually step up. Avoid taking medications that will lead to drop or fluctuations. Increase diet that increase potassium levels in blood such as banana as indicated by your doctor. Make sure you eat food that contains sufficient table salt unless you are hypertensive which should instead be reduced. If you are taking any antihypertensive medications, do make sure that your doctors review them before you may continue. Just be calm and worry less. Palpitations come as a result of anxiety. You may consult with an internal medicine specialist for further opinion and maybe treatment. Hope this helps and wish you the best Dr. Nsah
Above answer was peer-reviewed by
Follow-up: What causes palpitations with fluctuation in potassium levels? 4 minutes later
I had the labs repeated 2 hours ago , its 3.9 before taking 30 meqs !! Is this ok ? Is it to much . Why was it 3.5 at 1 pm and now 3. 9
Answered by Dr. Nsah Bernard 10 minutes later
Brief Answer: It is normal to have fluctuating potassium levels Detailed Answer: Just know that at any given moments you will have varied results of your serum potassium levels. What we fear is extreme low or extreme high values. The normal range is 3.7 to 5.2 mEq/L. Initially you had slightly low value of 3.5meq/l which after 2 hours changed to 3.9meq/l which I believe it is likely because you took potassium supplement of 30meq. Some of it is excreted in urine while some is retained. I suggest you go easy on the supplements and try taking some natural stuffs. Your potassium will have to be measured regularly while you are taking the supplement to avoid excess increase. I do not know if your doctor tried to investigate if there is an underlying cause that could be causing the fluctuations. Regards Dr. Nsah
Above answer was peer-reviewed by
Follow-up: What causes palpitations with fluctuation in potassium levels? 2 minutes later
I did not take the 30 meqs till after the 3.9 was reported . My concern is to high if it was 3.9 then ADDED 30 meqs
Answered by Dr. Nsah Bernard 8 minutes later
Brief Answer: Ok i Understand Detailed Answer: No, the value 3.9 is not too high as it is within normal range but taking an additional 30meq now is not necessary but would hardly be XXXXXXX as most of it will just be excreted from your system as a result of homeostasis. You should maintain a daily dose of 10-20mEq for sometime until your potassium normalizes or your doctor decides to stop. regards Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor